Alert archive / Louisiana / Tornado Warnings in 2006

Tornado Warning 101, NWS New Orleans, LA

December 30, 2006Saint Helena Parish, Tangipahoa Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Dec 30, 2006, 11:28 AM CST for Saint Helena Parish, Tangipahoa Parish, Louisiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 30, 2006, 11:28 AM CST (17:28 UTC)
Expired
Dec 30, 2006, 12:00 PM CST
In force
32 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Saint Helena Parish, LA, Tangipahoa Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 30, 5:43 AM CSTTornado WatchSPC6 hr
Dec 30, 8:43 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 5.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2006-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2006-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 413 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
413 m²/s²
0-3 km storm-relative helicity
525 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 301727
TORLIX
LAC091-105-301800-
/O.NEW.KLIX.TO.W.0101.061230T1728Z-061230T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1128 AM CST SAT DEC 30 2006

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  ST. HELENA PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF GREENSBURG
  TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA

* UNTIL NOON CST

* AT 1126 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  GREENSBURG...MOVING NORTHEAST AT 40 MPH.

* THE TORNADO IS WILL BE NEAR...
  KENTWOOD BY 1140 AM CST

GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. SEEK
SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR
ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND
ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL NOON CST SATURDAY FOR
SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. A TORNADO WATCH ALSO
REMAINS IN EFFECT UNTIL 200 PM CST SATURDAY AFTERNOON FOR SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 3097 9035 3095 9038 3094 9038 3071 9061
      3071 9063 3081 9078 3100 9061 3100 9035

$$

24

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Dec 30, 3:37 AM CST, 7 hours 51 minutes earlier.

Area forecast discussion, Dec 30, 3:37 AM CST, 7 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
337 AM CST SAT DEC 30 2006

.DISCUSSION...

EARLY THIS MORNING THE SURFACE LOW WAS OVER WESTERN OKLAHOMA WITH
THE UPPER LOW OVER NEW MEXICO. THE COLD FRONT STRETCHED SOUTHWARD
ALONG THE TEXAS/LOUISIANA BORDER WITH A WARM FRONT ACROSS
SOUTHWESTERN AND SOUTH-CENTRAL LOUISIANA. THIS SYSTEM WILL SLOWLY
PROGRESS EASTWARD TODAY AND TOMORROW. THE PRECIP WATER VALUE LAST
NIGHT AT LCH WAS 1.65 INCHES...AND THIS SHOULD INCREASE AND SPREAD
EASTWARD INTO OUR AREA AS THE WARM FRONT PUSHES THROUGH. THE 0-3KM
HELICITY VALUES COULD BE ABOVE 500 M2/S2 IN THE AREA THIS
AFTERNOON. THIS...COUPLED WITH DIVERGENCE ALOFT AND A STRONG
850HPA JET OVER 60 KNOTS...SHOULD LEAD TO AN ACTIVE DAY FOR OUR
AREA. THE FIRST ROUND OF STORMS EARLY THIS MORNING ARE ASSOCIATED
WITH THE WARM FRONT PUSHING INTO OUR AREA...WITH THE NEXT LINE
NEAR THE COLD FRONT. THIS AFTERNOON WE COULD SEE HEAVY
RAINFALL...SEVERE THUNDERSTORMS...AND POSSIBLY A FEW TORNADOES.
ALTHOUGH THE RAINFALL WITH THIS SYSTEM MAY NOT BE AS HIGH AS WITH
SOME PREVIOUS EVENTS...THE GROUND IS ALREADY SATURATED IN MOST
AREAS AND IT WILL NOT TAKE TOO MUCH TO CAUSE FLOODING.
THEREFOR...ALTHOUGH THE HIGHEST RAINFALL TOTALS IN OUR AREA LIKELY
WILL BE FROM SOUTHWESTERN/SOUTH-CENTRAL MISSISSIPPI THROUGH
SOUTH-CENTRAL LOUISIANA...THE FLASH FLOOD WATCH HAS BEEN EXPANDED
ACROSS OUR ENTIRE PCWA. 2 TO 4 INCHES OF PRECIP ARE LIKELY...WITH
SOME AREAS POSSIBLY RECEIVING MORE THAN 6 INCHES.

THE NEXT CONCERN WILL BE THE SYSTEM THAT DEVELOPS IN THE WESTERN
GULF AND MOVES ACROSS LOUISIANA AND MISSISSIPPI ON THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  71  57  66  43 / 100  70  40  10
BTR  72  57  67  44 / 100  70  40  10
MSY  74  60  68  49 / 100  70  40  20
GPT  71  60  67  48 / 100  80  50  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH FROM NOON CST TODAY THROUGH SUNDAY MORNING FOR
     LAZ058-LAZ059-LAZ060-LAZ061-LAZ062-LAZ063-LAZ064-LAZ065-
     LAZ066-LAZ067-LAZ068-LAZ069-LAZ070.

     FLASH FLOOD WATCH FROM NOON CST TODAY THROUGH SUNDAY MORNING FOR
     LAZ034-LAZ035-LAZ036-LAZ037-LAZ038-LAZ039-LAZ040-LAZ046-
     LAZ047-LAZ048-LAZ049-LAZ050-LAZ056-LAZ057.

GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR GMZ530-
     GMZ550-GMZ570.

     SMALL CRAFT ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR GMZ555-
     GMZ575.

MS...FLASH FLOOD WATCH FROM NOON CST TODAY THROUGH SUNDAY MORNING FOR
     MSZ080-MSZ081-MSZ082.

     FLASH FLOOD WATCH FROM NOON CST TODAY THROUGH SUNDAY MORNING FOR
     MSZ068-MSZ069-MSZ070-MSZ071-MSZ077.

GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR GMZ530-
     GMZ550-GMZ570.

     SMALL CRAFT ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR GMZ555-
     GMZ575.

&&

25
Hazardous weather outlook, Dec 30, 11:17 AM CST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1117 AM CST SAT DEC 30 2006

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-311230-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER OUT 20 NM-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER 20-60 NM OUT-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER OUT 20 NM-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER 20-60 NM OUT-AMITE-
ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LAKES PONTCHARTRAIN AND MAUREPAS-
LIVINGSTON-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES-
LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-PEARL RIVER-PIKE-
POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-ST JOHN THE BAPTIST-
ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE-
UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-WALTHALL-
WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1117 AM CST SAT DEC 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO...SOUTHEASTERN LOUISIANA...AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AS A COLD FRONT SLOWLY
APPROACHES THE AREA. STRONG UPPER-LEVEL DYNAMICS COUPLED WITH WARM...
MOIST AIR WILL CREATE A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE
PRIMARY THREATS WILL BE DAMAGING WINDS AND POSSIBLY A FEW TORNADOES.
MOST OF THE THUNDERSTORM ACTIVITY WILL MOVE EAST OF THE AREA
LATE TONIGHT INTO EARLY SUNDAY.

RAINFALL...
DUE TO THE SLOW MOVEMENT OF THIS SYSTEM...RAINFALL TOTALS AREAWIDE
WILL BE 2 TO 4 INCHES. LOCALLY HIGHER AMOUNTS OF 6 OR MORE INCHES ARE
POSSIBLE...ESPECIALLY ACROSS SOUTH-CENTRAL LOUISIANA AND SOUTHWEST
MISSISSIPPI. A FLASH FLOOD WATCH IS IN EFFECT ACROSS THE ENTIRE
FORECAST AREA. DUE TO THE ALREADY SATURATED GROUND...FLOODING COULD
QUICKLY BECOME A PROBLEM.

SEVERAL AREA RIVERS ARE FORECAST TO RISE ABOVE FLOOD STAGE.  PLEASE
REFER TO THE LATEST RIVER FLOOD WARNINGS FOR SPECIFICS PERTAINING
TO YOUR AREA.

MARINE...
STRONG SOUTHERLY TO SOUTHEASTERLY WINDS OF 20 TO 25 KNOTS WILL
SHIFT TO THE SOUTHWEST LATER TODAY AND BEGIN TO DIMINISH. THIS
WILL CREATE HAZARDOUS CONDITIONS FOR SMALL CRAFT. TIDES WILL
REMAIN ABOVE NORMAL THIS AFTERNOON...AND WILL BEGIN TO SUBSIDE
LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS...
MOST THUNDERSTORM ACTIVITY WILL MOVE EAST OF THE AREA EARLY
SUNDAY. SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY
NIGHT THROUGH THURSDAY NIGHT.

RAINFALL...
THE HEAVIEST RAINFALL SHOULD BE EAST OF THE AREA ON SUNDAY.
HOWEVER...SOME LINGERING SHOWER ACTIVITY MAY CONTINUE BEHIND THE MAIN
LINE OF STORMS.  FLOODING COULD REMAIN A PROBLEM THROUGH SUNDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS REQUESTED AT THIS TIME.

92/JSS

In the hours before

Local storm report, Dec 30, 11:07 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1107 AM CST SAT DEC 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     FLASH FLOOD      MARINGOUIN              30.49N 91.52W
12/30/2006                   IBERVILLE          LA   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTS EXTENSIVE FLOODING ACROSS
            MUCH OF THE PARISH WITH SEVERAL STREETS CLOSED AND AT
            LEAT ONE HOME FLOODED. RADAR ESTIMATES SHOW OVER THREE
            INCHES OF RAINFALL ACROSS THE ENTIRE PARISH WITH A SWATH
            OF SIX TO EIGHT INCHES FROM BAYOU SORREL TO NEAR
            MARINGOUIN.

1043 AM     FLASH FLOOD      ERWINVILLE              30.53N 91.41W
12/30/2006                   WEST BATON ROUGE   LA   EMERGENCY MNGR

            REPORTS OF NUMEROUS STREETS CLOSED AND SOME HOMES
            FLOODED. MORE DETAILS TO BE FORWARDED LATER.

1053 AM     HEAVY RAIN       BATON ROUGE AIRPORT     30.53N 91.15W
12/30/2006  M2.27 INCH       EAST BATON ROUGE   LA   ASOS

            MEASURED IN ONE HOUR. 3.65 INCHES SINCE MIDNIGHT.

&&

RICKS

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 3:10 AM CSTSevere Thunderstorm WarningLIXLivingston, Saint Helena35 min
Dec 30, 7:14 AM CSTSevere Thunderstorm WarningLIXIberville, Pointe Coupee, West Feliciana61 min
Dec 30, 8:34 AM CSTTornado WarningLIXPointe Coupee26 min
Dec 30, 10:04 AM CSTTornado WarningLIXEast Baton Rouge26 min
Dec 30, 10:23 AM CSTTornado WarningLIXEast Feliciana37 min
Dec 30, 10:39 AM CSTFlash Flood WarningLIXIberville, Pointe Coupee, West Baton Rouge2 hr
Dec 30, 10:44 AM CSTFlash Flood WarningLIXEast Baton Rouge2 hr
Dec 30, 11:12 AM CSTSpecial Marine WarningLIX93 min
Dec 30, 12:21 PM CSTFlash Flood WarningLIXAscension, Livingston114 min

Nearby

Tornado Warnings in Louisiana, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.